Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Las Vegas, NV

July 26, 2018Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 26, 2018, 9:06 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 9:06 PM PDT (04:06 UTC)
Expired
Jul 26, 2018, 9:45 PM PDT
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4068 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS55 KVEF 270406
SVRVEF
AZC015-NVC003-270445-
/O.NEW.KVEF.SV.W.0028.180727T0406Z-180727T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
906 PM PDT THU JUL 26 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 945 PM PDT/945 PM MST/.

* At 904 PM PDT/904 PM MST/, a severe thunderstorm was located near
  Temple Bar Campground, or 24 miles east of Boulder City, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Temple Bar Campground, Pierce Ferry And Antares Roads, South Cove,
  Meadview, Lake Mead National Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3604 11458 3618 11450 3621 11438 3616 11399
      3574 11410
TIME...MOT...LOC 0404Z 297DEG 8KT 3600 11440 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
2 follow-up statements
759 
WWUS55 KVEF 270429
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
929 PM PDT THU JUL 26 2018

AZC015-NVC003-270445-
/O.CON.KVEF.SV.W.0028.000000T0000Z-180727T0445Z/
Mohave AZ-Clark NV-
929 PM PDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
PDT/945 PM MST/ FOR NORTHWESTERN MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 928 PM PDT/928 PM MST/, a severe thunderstorm was located near
Temple Bar Campground, or 27 miles east of Boulder City, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Temple Bar Campground, Pierce Ferry And Antares Roads, South Cove,
Meadview, Lake Mead National Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3604 11458 3618 11450 3621 11438 3616 11399
      3574 11410
TIME...MOT...LOC 0428Z 297DEG 8KT 3598 11434 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
307 
WWUS55 KVEF 270441
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
941 PM PDT THU JUL 26 2018

AZC015-NVC003-270449-
/O.EXP.KVEF.SV.W.0028.000000T0000Z-180727T0445Z/
Mohave AZ-Clark NV-
941 PM PDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 945 PM PDT/945 PM MST/...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3604 11458 3618 11450 3621 11438 3616 11399
      3574 11410
TIME...MOT...LOC 0439Z 297DEG 8KT 3597 11432 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:33 PM PDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 1:33 PM PDT, 7 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
133 PM PDT Thu Jul 26 2018

.SYNOPSIS...Dangerous heat is will continue through at least
Saturday. Thunderstorms will become more limited through the week
as the main area of high pressure moves overhead.
&&

.SHORT TERM...Through Saturday Night.

Scattered showers and thunderstorms are expected to continue through
the evening. Flooding is possible with these storms if they
backbuild or train, however PWATs are on the low side so threat for
flash flooding is low. Gusty winds will be the main threat as
sounding from this morning show a dry, inverted-V type sounding.
Mesoanalysis shows moderately strong DCAPE as well, and with any
virga (which has been noted on numerous area webcams), gusty to
strong winds are possible from these storms. Hi-res model wind
fields show multiple outflows over the southern Great Basin and into
southern Nevada. Storms should linger through the first part of the
night. While CIN does increase, CAPE will remain on the high side
through midnight. If any outflows remain over the area, could see
isolated to scattered storms continue through the first half of the
night. After that, it will quiet down quickly.

Going forward, thunderstorm chances decrease the next few days, with
only isolated chances expected in the higher terrain by Saturday.
The bigger concern for Friday and Saturday will be the heat. High
temperatures will remain at the current levels or drop back only a
degree or so through the first half of the weekend. With adjustments
made to high and low temperatures based on new model guidance, heat
risk continues to be in the dangerous zones. Based on this, extended
the heat products through Saturday.
&&

.LONG TERM...Sunday through Wednesday.

High pressure is forecast to remain anchored over the Southwest with
weak disturbances rotating around the high each day. With little
change in moisture, it will continue to feel sticky, but just a
little less oppressive than what we are currently experiencing. All
guidance drops temperatures Sunday through mid week to around 3 or 4
degrees above normal. Confidence is low that we will actually see
temperatures drop this much given models forecasting little change
in the positioning and strength of the high. In fact, the trend for
this ongoing heat wave has been for guidance temperatures to come in
warmer on day 4 as the influence of climatology decreases. This is
beginning to appear with the MEXMOS guidance raising Sunday (day 4)
temperatures and this time, even Monday (day 5) temperatures. It's
worth noting, the European mos, which has been the warmest (and more
superior) MOS guidance for this heat event is now cooler by day 4
than the GFS MOS.

Since moisture is forecast to change little in the extended, any
embedded feature in the flow could act as a lifting mechanism for
developing thunderstorms each day.
&&

.CLIMATE...Near record temperatures are expected through Friday. The
table below shows the record highs and the year recorded for
McCarran (Las Vegas), Death Valley, Needles, Barstow/Daggett, Bishop
and Kingman.

                    RECORD HIGH TEMPERATURES (YEAR)
                    ---------------------
                    THU(7/26)   FRI(7/27)
LOCATION            ---------------------

McCarran        |   116(1943)   115(2016)
Death Valley    |   127(1933)   127(1933)
Needles         |   118(1959)   119(2016)
Barstow/Daggett |   114(1995)   115(1995)
Bishop          |   108(1975)   108(2016)
Kingman         |   108(1934)   108(1934)
&&
&&

.AVIATION...For McCarran...Outside of thunderstorm influences, winds
will be light and follow diurnal trends. Storms are possible around
the airspace, but may remain over the higher terrain. Bigger issue would
be outflows as the weather setup is favorable for long distance
outflows. Will need to monitor and update if needed as confidence is
low on which direction and when outflows may effect the valley.
Currently have mention of showers, but storms are possible as well,
especially if any outflows move to or through Las Vegas.
Precipitation chances quiet down over night, and should be more
limited for Friday. Hot temperatures will continue through at least
the weekend.

For the rest of southern Nevada, northwest Arizona and southeast
California...Beyond thunderstorm influences, generally tranquil
weather is expected with winds less than 15 knots and variable cloud
amounts with bases above 12 kft. Best chances for thunderstorm
activity will be over high terrain of the Sierra and southern Nevada
through the evening. Thunderstorm chances will be more limited on
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Wolf
LONG TERM....Salmen
CLIMATE...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 26, 6:30 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 PM PDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     DUST STORM       19 NW VALENTINE         35.56N 113.91W
07/26/2018                   MOHAVE             AZ   PUBLIC

            DUST STORM SPOTTED VIA WEBCAM.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:00 PM PDTSevere Thunderstorm WarningVEFClark45 min
Jul 27, 3:16 PM PDTSevere Thunderstorm WarningVEFClark44 min
Jul 26, 5:46 PM PDTDust Storm WarningVEFMohave59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.